(888) 687-4334
Menu

Birth Control May Increase Glaucoma Risk in Women

Posted on November 21 2013

Did you know that estrogen has a protective effect on the eyes? A recent study suggests that taking birth control pills – a medication designed to suppress estrogen spikes in a woman’s cycle - may actually increase a woman’s risk of developing glaucoma later in life.

It is known that cells in the eye have estrogen receptors, but recently doctors have started looking into whether the changes in women’s estrogen levels as they age could affect their risk of developing glaucoma – a condition characterized by damage to the optic nerve that leads to progressive, permanent vision loss.

According to Dr. Shan Lin, a professor of clinical ophthalmology at the University of California, women with higher risk factors for glaucoma and with those with a family history of glaucoma should be aware that if you have been using birth control for a long while, it may be enough to get screened for glaucoma.

During a large study conducted by the CDC, researchers looked at the data from 3,406 women over the age of 40. The women who have taken oral contraceptives for more than three years were more than twice as likely to be diagnosed with glaucoma. The overall risk of getting glaucoma after the age of 40 is small, actually only about 1.86 percent, so doubling that risk would bring it up to just below 4 percent.

If you are on birth control and have a family history of glaucoma, it couldn't hurt to get regular eye exams and glaucoma testing. You only get one set of eyes, so be sure to keep them the healthiest you can!

  Source: http://www.npr.org/blogs/health/2013/11/18/245959355/using-birth-control-pills-may-increase-womens-glaucoma-risk

0 comments

Leave a comment

All blog comments are checked prior to publishing

Join our Mailing List

Sign up to receive our weekly email and get 5% off your first purchase.